Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 130, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 27, 2017, 4:56 PM EDT for Lewis County, Kentucky. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 4:56 PM EDT (20:56 UTC)
- Expired
- May 27, 2017, 5:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lewis County, KY
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:14 PM EDT | HAIL 1.75 | Petersville, KY | TIME ESTIMATED BY RADAR. PHOTO POSTED ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 4:11 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 794 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted.
691
WUUS51 KILN 272056
SVRILN
KYC135-272145-
/O.NEW.KILN.SV.W.0130.170527T2056Z-170527T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
456 PM EDT SAT MAY 27 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southwestern Lewis County in northeastern Kentucky...
* Until 545 PM EDT.
* At 456 PM EDT, a severe thunderstorm was located near Foxport,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Head of Grassy, Camp Dix, Petersville, Stricklett, Glen Springs,
Harris, Kinniconick, Tannery and Emerson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3832 8336 3836 8338 3840 8341 3838 8345
3840 8348 3840 8350 3841 8351 3841 8353
3842 8353 3843 8358 3846 8358 3857 8356
3855 8318 3845 8320 3843 8324 3835 8324
3834 8323 3832 8328 3833 8332 3832 8334
TIME...MOT...LOC 2056Z 280DEG 10KT 3847 8350
HAIL...1.00IN
WIND...60MPH
$$
Coniglio2 follow-up statements
385
WWUS51 KILN 272110
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
510 PM EDT SAT MAY 27 2017
KYC135-272145-
/O.CON.KILN.SV.W.0130.000000T0000Z-170527T2145Z/
Lewis KY-
510 PM EDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN LEWIS COUNTY...
At 509 PM EDT, a severe thunderstorm was located 7 miles east of
Foxport, moving east at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Head of Grassy, Camp Dix, Petersville, Stricklett, Glen Springs,
Harris, Kinniconick, Tannery and Emerson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3832 8336 3836 8338 3840 8341 3838 8345
3840 8348 3840 8350 3841 8351 3841 8353
3842 8353 3843 8358 3846 8358 3857 8356
3855 8318 3845 8320 3843 8324 3835 8324
3834 8323 3832 8328 3833 8332 3832 8334
TIME...MOT...LOC 2109Z 280DEG 10KT 3846 8345
HAIL...1.50IN
WIND...60MPH
$$
Coniglio087
WWUS51 KILN 272137
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
537 PM EDT SAT MAY 27 2017
KYC135-272147-
/O.EXP.KILN.SV.W.0130.000000T0000Z-170527T2145Z/
Lewis KY-
537 PM EDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LEWIS COUNTY WILL
EXPIRE AT 545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM EDT for
northeastern Kentucky.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
LAT...LON 3832 8336 3836 8338 3840 8341 3838 8345
3840 8348 3840 8350 3841 8351 3841 8353
3842 8353 3843 8358 3846 8358 3857 8356
3855 8318 3845 8320 3843 8324 3835 8324
3834 8323 3832 8328 3833 8332 3832 8334
TIME...MOT...LOC 2137Z 280DEG 10KT 3845 8336
$$
ConiglioWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:54 PM EDT, 2 minutes earlier.
Area forecast discussion, May 27, 4:54 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 454 PM EDT Sat May 27 2017 .SYNOPSIS... With warm and moist air over the Ohio Valley, there will be occasional chances for showers and thunderstorms through the weekend. After a cold front moves through the region Sunday night, drier conditions are expected for Monday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Good instability is in place across the area this afternoon south of a stalled out boundary situated across central portions of our fa. ML capes of around 2000-2500 J/KG along and south of the Ohio River have allowed for scattered thunderstorms to develop. Better shear values are generally off to our south but given the degree of instability and high dcape values, isolated severe storms will be possible across our south through early evening. Storms will also be fairly slow moving with some possible back building so localized heavy rain/isolated flash flooding will also be possible through this evening. A lot of uncertainty remains as to how exactly things will play out later tonight with an MCS moving out of the Mid Mississippi Valley. It looks like the bulk of this will slide off to our south, but the NSSL ARW, NAM and Canadian are hinting at a northern portion of this feature pivoting up into southwest portions of our fa late tonight. This will also be close to a warm front that will be lifting up across our area which may also allow for some additional showers and thunderstorms. Given the uncertainty, will just keep pops in the chance to likely category for later tonight with the highest pops across our southwest. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... The warm front will lift north across our area through the morning hours with some scattered showers and thunderstorms possible along it. As the front lifts north of our area, expect to see a lull in pcpn through early afternoon. However, as we destabilize through the afternoon, additional shower and thunderstorms development will be possible from late afternoon into Sunday night. Deep layer shear values will increase through the day on Sunday, so severe storms will be possible once again, especially across our south. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Weak short waves and limited moisture may combine to produce a few showers on Monday. Development of showers and thunderstorms will be possible mainly over eastern locations on Tuesday when a weak cold front is forecast to form along the Upper Ohio Valley. Additional showers and thunderstorms may occur Wednesday as more short wave energy rounds the base of a broad upper trough. Dry conditions are expected Thursday under high pressure. Thunderstorms chances return Friday when another batch of short wave energy is forecast to arrive on a northwest upper flow. Thunderstorms may linger Saturday and Sunday as moisture and convergence increase on the southwest flow ahead of a slow moving cold front trailing Canadian low pressure. Temperatures are forecast to be near normal through the period, with highs in the 70s and lows mainly in the 50s. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... We have started to see some spotty shower and thunderstorm development along and south of a stalled out boundary situated west to east across central portions of our area this afternoon. As we continue to destabilize through this afternoon, expect to see the activity become more widespread and will cover the threat with a VCTS at the southern TAF sites. This activity will be diurnally enhanced so expect a downward trend as we head into this evening. Most of the models are keeping the bulk of the main MCS later tonight off to our southwest but the NAM and a few of the higher res models are showing some additional development farther north into our area later tonight into early Sunday. Will therefore allow for some prevailing -shra and a VCTS at all the TAF sites to account for this possibility. There are still a few linger MVFR cigs around at the moment but these should continue to lift into VFR for this afternoon. Expect VFR cigs then into this evening before dropping back into MVFR later tonight into Sunday morning as pcpn moves back in. OUTLOOK...Intermittent chances of thunderstorms along with MVFR ceilings will be possible through Monday morning. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...Coniglio AVIATION...JGL
Hazardous weather outlook, May 27, 4:29 PM EDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 429 PM EDT Sat May 27 2017 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 080-082-282030- Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike- 429 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the area early Sunday morning. Some of these storms may be severe, with a primary threat of damaging winds. Scattered showers and thunderstorms are expected Sunday afternoon and evening ahead of an advancing cold front. A few strong to severe storms will be possible with damaging winds and large hail being the primary severe weather threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this weekend. INZ073>075-080-KYZ089>100-OHZ077>079-081-088-282030- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton- Clermont-Brown-Adams-Scioto- 429 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected through this evening. A few storms will be capable of producing large hail and damaging winds. The storms will produce heavy rainfall at times with localized flash flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the area early Sunday morning. Some of these storms may be severe, with a primary threat of damaging winds. Scattered showers and thunderstorms are expected Sunday afternoon and evening ahead of an advancing cold front. A few strong to severe storms will be possible with damaging winds and large hail being the primary severe weather threats. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report severe weather to the National Weather Service.
In the hours before
Special weather statement, May 27, 2:23 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
223 PM EDT SAT MAY 27 2017
OHZ064-073-271900-
Ross OH-Pickaway OH-
223 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PICKAWAY AND NORTH
CENTRAL ROSS COUNTIES UNTIL 300 PM EDT...
At 223 PM EDT, radar indicated a strong thunderstorm 7 miles south of
Williamsport, moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Locations impacted include...
Chillicothe, Kingston, Clarksburg, Austin, Pickaway County Airport
and Andersonville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3944 8325 3954 8318 3952 8295 3949 8289
3935 8290 3933 8296
TIME...MOT...LOC 1823Z 281DEG 20KT 3948 8314
HainesSpecial weather statement, May 27, 3:53 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
353 PM EDT SAT MAY 27 2017
OHZ081-088-272030-
Scioto OH-Adams OH-
353 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS AND WEST
CENTRAL SCIOTO COUNTIES UNTIL 430 PM EDT...
At 353 PM EDT, radar indicated a strong thunderstorm near West Union,
moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Locations impacted include...
Blue Creek, State Route 348 at State Route 125, Wamsley, Cedar Mills
and Dunkinsville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3874 8353 3886 8349 3885 8322 3882 8319
3867 8320 3864 8324
TIME...MOT...LOC 1953Z 283DEG 22KT 3880 8343
HainesSpecial weather statement, May 27, 4:26 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
426 PM EDT SAT MAY 27 2017
KYZ099-100-272100-
Mason KY-Lewis KY-
426 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MASON AND
SOUTHWESTERN LEWIS COUNTIES UNTIL 500 PM EDT...
At 426 PM EDT, radar indicated a strong thunderstorm over Tollesboro,
moving east at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Vanceburg, Tollesboro, Charters, Petersville, Stricklett, Glen
Springs, Harris, Herron Hill, Kinniconick, Rectorville, Epworth and
Ribolt.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3837 8339 3840 8341 3838 8345 3840 8348
3840 8350 3841 8351 3841 8353 3842 8353
3843 8358 3848 8359 3851 8361 3851 8363
3852 8363 3851 8370 3863 8367 3862 8332
3860 8330 3861 8327 3835 8333
TIME...MOT...LOC 2026Z 280DEG 17KT 3854 8360
ConiglioLocal storm report, May 27, 4:54 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
454 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 3 ESE TOLLESBORO 38.54N 83.52W
05/27/2017 M0.88 INCH LEWIS KY TRAINED SPOTTER
QUARTER INCH OF RAIN THROUGH 450 PM.
&&
ALANRSpecial weather statement, May 27, 4:54 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
454 PM EDT SAT MAY 27 2017
KYZ100-OHZ081-088-272130-
Lewis KY-Scioto OH-Adams OH-
454 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS...
SOUTHEASTERN ADAMS AND SOUTHWESTERN SCIOTO COUNTIES UNTIL 530 PM
EDT...
At 454 PM EDT, radar indicated a strong thunderstorm 9 miles
northeast of Vanceburg, moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...
Locations impacted include...
Portsmouth, Rome, Blue Creek, Friendship, Garrison, Buena Vista in
Scioto County, Saint Paul, Firebrick, State Route 348 at State Route
125, West Portsmouth and Turkey Creek Lake.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3869 8348 3881 8346 3878 8299 3873 8300
3873 8303 3870 8304 3868 8303 3866 8304
3866 8305 3864 8305 3863 8307 3862 8307
3861 8308 3859 8307 3858 8309
TIME...MOT...LOC 2054Z 280DEG 20KT 3870 8321
HainesThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:26 PM EDT | Special Weather Statement | ILN | Lewis | 34 min |
| May 27, 4:54 PM EDT | Special Weather Statement | ILN | Lewis | 36 min |
| May 27, 4:59 PM EDT | Flash Flood Warning | ILN | Lewis | 3 hr |
| May 27, 5:02 PM EDT | Areal Flood Advisory | ILN | Lewis, Mason, Robertson | 118 min |
| May 27, 5:10 PM EDT | Flash Flood Warning | ILN | Lewis | 3 hr |
| May 27, 5:28 PM EDT | Special Weather Statement | ILN | Greenup | 32 min |
| May 27, 5:45 PM EDT | Special Weather Statement | ILN | Lewis | 60 min |
| May 27, 6:35 PM EDT | Areal Flood Advisory | ILN | Bracken, Mason, Robertson | 3 hr |
| May 27, 7:26 PM EDT | Areal Flood Advisory | ILN | Lewis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.